Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 85, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1999, 12:58 AM CDT for McPherson County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1999, 12:58 AM CDT (05:58 UTC)
- Expired
- May 17, 1999, 2:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County McPherson County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3347 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 18.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:03 PM CDT, 9 hours 55 minutes earlier.
Area forecast discussion, May 16, 3:03 PM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 303 PM CDT SUN MAY 16 1999 CHANCE OF THUNDERSTORMS THE CONCERN IN THE SHORTER TERM PORTION OF THE FORECAST WITH TEMPERATURES BEYOND. SURFACE LOW CURRENTLY WORKING NORTHWARD INTO NEBRASKA WITH COLD FRONT BEGINNING TO BISECT CWA. WARM AND QUITE MUGGY CONDITIONS EXIST AHEAD OF THE FRONT OVER MOST OF THE FORECAST AREA. SFC AND LOWEST LEVEL PROFILER WINDS HAVE BEEN VEERING MORE TO THE SOUTHWEST AHEAD OF THE FRONT. GREATEST INSTABILITY CURRENTLY EXISTS FROM SOUTH CENTRAL KANSAS SWD INTO OKLAHOMA. LAPS AND 18Z SOUNDINGS CONTINUE TO SHOW A DECENT CAP ACROSS THE REGION BUT THIS IS BEING WHITTLED AWAY ESPECIALLY TO THE WEST. BEST LLVL CONVERGENCE EXISTS OVER OKLAHOMA AND NORTHEAST KANSAS INTO NEBRASKA. CURRENT FORECAST OF TSTMS OVERNIGHT OVER LOOKS GOOD AND WILL KEEP BETTER CHANCE GOING S CENTRAL AND SERN ZONES. MOVEMENT OF COLD FRONT IS QUICKER THAN PREVIOUS MODEL RUNS AND PREFER FASTER ETA/AVN SOLNS. ETA ALSO SEEMS TO HAVE BETTER HANDLE ON INITIAL FEATURES AT 12Z. FRONT SHOULD BE INTO SERN KANSAS BY 12Z MONDAY AND PRECIP WILL LINGER LONGER THERE. SFC HIGH PRESSURE BUILDS IN BEHIND FRONT THROUGH 48 HOURS AND ALSO PREFER QUICKER RETREAT OF MOISTURE SUGGESTED BY ETA/AVN. TEMPERATURES TO BE COOLER ON MONDAY AND MONDAY NIGHT WITH CLOUDS AND QUICK SHOT OF COOL AIR ALOFT ALTHOUGH WILL STILL TEND WITH SLIGHTLY WARMER FAN NUMBERS. IN THE EXTENDED...SOME DIFFERENCES IN THE MEDIUM RANGE MODELS. NOGAPS TAKES NEXT UPPER SYSTEM OFF TO THE NORTH AND BUILDS UPPER RIDGE INTO SRN/CNTRL PLAINS WHILE MRF TAKES A MORE SOUTHERN APPROACH AND SPREADS PRECIP ACROSS THE AREA. WILL KEEP EXTENDED DRY FOR NOW. FCSTID = 16 ICT 65 74 50 81 / 50 30 10 10 HUT 64 73 49 80 / 50 30 10 10 EWK 63 73 49 81 / 50 30 10 10 EQA 64 74 49 81 / 50 30 10 10 WLD 65 75 51 82 / 50 30 10 10 RSL 59 68 47 79 / 40 30 10 10 GBD 59 68 47 79 / 40 30 10 10 SLN 61 70 48 80 / 50 30 10 10 MPR 60 70 48 80 / 50 30 10 10 CFV 67 75 52 76 / 50 60 10 10 CNU 67 75 51 75 / 50 60 10 10 K88 66 74 50 75 / 50 60 10 10 .ICT...NONE.
In the hours before
Special weather statement, May 16, 10:09 PM CDT, 2 hours 49 minutes before
KSZ048>053-170330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1009 PM CDT SUN MAY 16 1999 ...TORNADO WATCH 273 HAS BEEN ALLOWED TO EXPIRE... THE STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS HAVE WEAKENED. THEREFORE...TORNADO WATCH 273 ISSUED FOR ELLSWORTH... RICE...MCPHERSON...SALINE...MARION AND CHASE COUNTIES UNTIL 10PM HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT ACROSS CENTRAL KANSAS. RUNYAN
Special weather statement, May 16, 10:09 PM CDT, 2 hours 49 minutes before
KSZ048>053-170330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1009 PM CDT SUN MAY 16 1999 ...TORNADO WATCH 273 HAS BEEN ALLOWED TO EXPIRE... THE STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS HAVE WEAKENED. THEREFORE...TORNADO WATCH 273 ISSUED FOR ELLSWORTH... RICE...MCPHERSON...SALINE...MARION AND CHASE COUNTIES UNTIL 10PM HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT ACROSS CENTRAL KANSAS. RUNYAN
Special weather statement, May 16, 11:16 PM CDT, 1 hour 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1116 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK.
Special weather statement, May 16, 11:16 PM CDT, 1 hour 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1116 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:07 PM CDT | Tornado Warning | ICT | Kingman | 53 min |
| May 16, 7:26 PM CDT | Tornado Warning | ICT | Marion | 64 min |
| May 16, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 16, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
| May 16, 8:40 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 16, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 63 min |
| May 16, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| May 16, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| May 16, 10:45 PM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| May 16, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| May 17, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 67 min |
| May 17, 12:21 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 54 min |
| May 17, 12:33 AM CDT | Flash Flood Warning | ICT | Sedgwick | 6 hr |
| May 17, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| May 17, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 68 min |
| May 17, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Neosho | 55 min |
| May 17, 2:56 PM CDT | Flash Flood Warning | ICT | Sedgwick | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.